Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 392, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Oct 24, 2001, 7:32 PM CDT for Lauderdale County, Alabama. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 24, 2001, 7:32 PM CDT (00:32 UTC)
- Expired
- Oct 24, 2001, 8:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Lauderdale County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 8:15 PM CDT | Hail 0.75 | Waterloo, AL | Dime size hail was reported in Waterloo. |
| Oct 24, 8:15 PM CDT | Thunderstorm Wind 50 E | Waterloo, AL | Several trees were blown down in Waterloo. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 659 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1147 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 245 m²/s²
- 0-3 km storm-relative helicity
- 385 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 5.8
The text
As transmitted, in the capitals the NWS used until 2016.
837 WUUS54 KBMX 250034 SVRBHM ALC077-250115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 732 PM CDT WED OCT 24 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAUDERDALE COUNTY IN NORTHWEST ALABAMA * UNTIL 815 PM CDT * AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 24 MILES NORTH OF WATERLOO TO 19 MILES SOUTHWEST OF WATERLOO...MOVING EAST AT 65 MPH. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...WATERLOO AND MURPHY CROSSROADS. STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 3:04 PM CDT, 4 hours 28 minutes earlier.
Area forecast discussion, Oct 24, 3:04 PM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 304 PM CDT WED OCT 24 2001 A GOOD SOUTHERLY LOW LEVEL FLOW CONTINUES TO PUMP MOISTURE INTO AL THIS AFTERNOON, AND DEW POINTS WERE INTO THE 70S WELL INTO CENTRAL AL. A STRONG AND FAST MOVING COLD FRONT WILL PUSH INTO THIS UNSTABLE AIRMASS THIS EVENING, ENTERING NORTHWEST AL AROUND 00Z AND THEN OUT OF THE AREA BEFORE DAYBREAK THURSDAY. MOST UPPER LEVEL SUPPORT WITH THIS SYSTEM REMAINS WELL TO THE NORTH WHERE THERE IS A HIGH RISK OF SEVERE WEATHER, BUT LOW LEVEL FORCING AND GOOD INSTABILITY SHOULD BE ENOUGH TO MENTION THE CHANCE OF SEVERE OVER THE NORTHWEST PORTION OF THE AREA THIS EVENING. A SQUALL LINE WILL LIKELY PRECEDE THE FRONT AND IT IS ALONG THIS LINE WHERE SOME STORMS COULD BE SEVERE. AS THE STORMS CONTINUE SOUTHEAST, THE AIRMASS WILL STABILIZE AND THE STORMS SHOULD WEAKEN. A GENERAL COOLING TREND WILL BEGIN THURSDAY. HSV 049/066 038/067 8000 BHM 052/069 038/068 7000 MGM 059/075 039/071 6000 .BHM...NONE.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 8:01 PM CDT | Severe Thunderstorm Warning | BMX | Colbert | 44 min |
| Oct 24, 8:12 PM CDT | Severe Thunderstorm Warning | BMX | Lauderdale | 48 min |
| Oct 24, 8:31 PM CDT | Severe Thunderstorm Warning | BMX | Franklin | 44 min |
| Oct 24, 8:34 PM CDT | Severe Thunderstorm Warning | BMX | Limestone | 41 min |
| Oct 24, 8:42 PM CDT | Severe Thunderstorm Warning | BMX | Colbert | 38 min |
| Oct 24, 8:52 PM CDT | Severe Thunderstorm Warning | BMX | Lawrence | 38 min |
| Oct 24, 8:59 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 46 min |
| Oct 24, 9:10 PM CDT | Severe Thunderstorm Warning | BMX | Limestone | 35 min |
| Oct 24, 9:15 PM CDT | Severe Thunderstorm Warning | BMX | Franklin | 25 min |
| Oct 24, 9:22 PM CDT | Severe Thunderstorm Warning | BMX | Madison, Morgan | 53 min |
| Oct 24, 9:22 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 53 min |
| Oct 24, 9:28 PM CDT | Severe Thunderstorm Warning | BMX | Lawrence | 17 min |
| Oct 24, 9:41 PM CDT | Severe Thunderstorm Warning | BMX | Limestone | 19 min |
| Oct 24, 10:06 PM CDT | Severe Thunderstorm Warning | BMX | Cullman | 39 min |
| Oct 24, 10:09 PM CDT | Severe Thunderstorm Warning | BMX | Jackson | 51 min |
| Oct 24, 10:41 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 49 min |
| Oct 24, 10:47 PM CDT | Severe Thunderstorm Warning | BMX | Cullman | 23 min |
| Oct 24, 10:55 PM CDT | Severe Thunderstorm Warning | BMX | DeKalb | 50 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.